How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gabby Your Own Question
Dr. Gabby
Dr. Gabby, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11509
Experience:  DVM 19 years. Compassionate, Caring, Experienced.
2263760
Type Your Dog Veterinary Question Here...
Dr. Gabby is online now
A new question is answered every 9 seconds

I have a 10 month old boxer/lab/catahoula mix. She is about

Customer Question

I have a 10 month old boxer/lab/catahoula mix. She is about 70 pounds. She started with small noticeable bumps, itchy, and a vaginal discharge. Our vet diagnosed her with something and told us that having her spayed would help. So we did. Since then she has gone through bouts of having itchy skin, small bumps you notice because her hair seems raised, increased water consumption, eats cat feces, coat seems to dull, and still a slight vaginal discharge. Our vet has put her on different types of anabiotics twice and the last round she added a steroid. As she is taking the medication all of the symptoms disappear but within two weeks of finishing the prescription everything reoccurs. What can this be?
Submitted: 27 days ago.
Category: Dog Veterinary
Expert:  Dr. Gabby replied 27 days ago.

Hello and thank you for asking your question. My name is***** will try to help.

Expert:  Dr. Gabby replied 27 days ago.

Did the vet do blood work to check her kidney and internal organ function? If that was normal I am thinking the increase in thirst is from the steroids. Increased water consumption is a common side effect.

Eating cat feces is not a symptom because all dogs, including mine, like to do that.

The bumps on the skin is most like likely allergy related. The itching is allergy related as well.

The most common allergens are food, flea saliva, and environmental. The vet can do a blood test to see what she is allergic to. Then she may need to be put on a hypo-allergenic diet, receive allergy shots, or be put on symptomatic treatment.

Expert:  Dr. Gabby replied 27 days ago.

If the vaginal drainage is colored, and she is spayed, then that is most likely a vaginitis or infection of the vagina. If she has been on two different antibiotics and it has not resolved a culture may need to be done where a sample of the vaginal drainage is sent to the lab and cultured to see what is growing in there and what antibiotics it is sensitive and resistant to.

Does that help? Do you have any additional questions?

Customer: replied 27 days ago.
No blood work or skin scrapes have been done. She has been off of the steroids for about 3 weeks so I didn't think that could be what was causing the increase in consumption.
The vaginal discharge has a slight green tint - and it was vaginitis that she was diagnosed with before the spay.
We have her on a food called Canidea All Life Stages dog food.
If the bumps and itching are allergy related would an antibiotic help that?
Expert:  Dr. Gabby replied 27 days ago.

So as you probably know, blood work should be done to check her internal organ function and make sure there is not an underlying issue causing her to drink more water. But she could still be drinking more water from the steroids until it has been about 4 weeks since the alst pill.

Expert:  Dr. Gabby replied 27 days ago.

So a vaginal culture and sensitivity could be done to see what is growing in there and what antibiotics it is sensitive and resistant to.

Expert:  Dr. Gabby replied 27 days ago.

Canidea All Life Stages dog food is a good food but not hypo-allergenic. A 8 week diet trial with a hypo-allergenic food would have to be done to see if she has food allergies. You have to get the hypo-allergenic diet from a vet. There are no over the counter versions.

Expert:  Dr. Gabby replied 27 days ago.

If the bumps and itching are allergy related would an antibiotic help that?

Normally what happens when they have allergies is they scratch the skin. The tiny breaks in the skin and the inflammation allows bacteria to enter the skin causing red bumps which would respond to antibiotics. A bacterial infection, secondary to allergic dermatitis or allergic skin inflammation, would respond to antibiotics.

Recurrent skin infections are often due to allergies and the chronic itching and inflammation.

Does that make sense?